[ Disclaimer | ]
Zoloft: Wrong Drug for PanicBy D.J. Fletcher
We've been seeing increasing numbers of TV and magazine ads for antidepressants. Recently, the drug Zoloft® has gained endorsement by some major medical figures for the treatment of Panic Disorder.
Zoloft is an SSRI drug (Selective Serotonin Reuptake Inhibitor). Like other SSRIs, it inhibits the central nervous system's reuptake of serotonin, a substance that is both hormone and neurotransmitter. It is believed that by increasing brain levels of serotonin, many of the behavioral and physiological patterns associated with panic or major depression will be resolved. We're not going to say that no one should ever take Zoloft. Someone who suffers from Panic Disorder or Post-Traumatic Stress Syndrome and is in a life-threatening situation should have the choice of using an SSRI as a step toward recovery--as an emergency intervention for a limited amount of time.
What we're concerned with is that Zoloft is being touted as a Panic Disorder cure-all. Psychiatrists and pharmaceutical companies that present it as such are not being truthful. Serotonin is not the chemical engine of panic. It's not directly involved in the chemical reaction that produces panic, and therefore it's not an appropriate treatment or cure for Panic Disorder. Recommending Zoloft for Panic Disorder is as useful as telling someone to put a Band-Aid on a deep burn. Only this is a "Band-Aid" with side effects: nausea, diarrhea, tremor, dizziness, insomnia, sweating, and male sexual dysfunction have all been reported.
Such narrow thinking pushes people with Panic Disorder into dangerous waters. SSRIs like Zoloft give people a false feeling of security, without their realizing that they're masking, not managing, the experience of panic. As a result, they can easily relapse in the middle of a crisis. But worse than masking the panic reaction, they're masking the underlying problem: an exhausted adrenal system.
Can you imagine what happens when you let adrenal exhaustion continue? William P. Stuppy, M.D., can tell you. He has spent the past decade of his 20-plus year medical career focused on the understanding and treatment of stress and Panic Disorder. His findings have resulted in an understanding of the relationships between psychological, neurological, physiological and hormonal aspects of panic and stress. Dr. Stuppy knows that, left untreated, adrenal malfunction will not only perpetuate the panic cycle but also will lead to seriously declining physical health -- or worse. Given that the adrenal glands are a vital organ, essential for just about every cellular function, the consequences of adrenal exhaustion left untreated are bound to be grave.
Panic was restricted to psychiatric interpretation until Dr. Stuppy's research showed that the disorder is a manifestation of chronic stress, which causes the adrenal system to malfunction from overwork. A healthy reaction to stress allows the adrenal "fight-or-flight" response to "turn off," whereas severe, prolonged stress affects the adrenal feedback circuit, not allowing the stress response to be turned off. It is under these altered conditions that panic attacks occur.
Adrenal exhaustion causes levels of the stress hormone adrenaline initially to fall and levels of cortisol, the other major adrenal hormone, to rise. Ultimately, cortisol levels fall. Dr. Stuppy explains that the body tries to compensate, to sedate itself, by releasing excess amounts of the "feel good" substance called metenkephalin. Metenkephalin is like an opiate narcotic drug, but occurring naturally in our bodies. It is thus called an endogenous (produced within the self) opioid.
High metenkephalin levels cause the spaced-out feeling of excessive opiation. In the context of Panic Disorder, this is called "stress analgesia (analgesia = "insensible to pain"). Combat veterans and others suffering from Post-Traumatic Stress Syndrome often report this same feeling.
The moment of panic is actually an acute metenkephalin-withdrawal experience. When panic attacks aren't occurring, the body is generally producing increased levels of metenkephalin. During panic attacks, the opposite effect occurs: metenkephalin levels drop sharply, causing opioid withdrawal, followed by panic.
Persons taking Zoloft for Panic Disorder might experience some level of "feel good" from maintaining higher brain serotonin levels. But they're receiving no benefit in terms of preventing sharp metenkephalin drops, let alone normalizing the levels of adrenal hormones that set up the panic syndrome. What is needed are hormonal remedies, therapies, and supplements that help establish a normal stress response and restore healthy adrenal function.
Dr. Stuppy is not recommending that anyone simply stop taking Zoloft or other SSRIs. (The sudden cessation of any medication can be dangerous.) Instead, consult health care practitioners who understand the relationship between panic and adrenal stress. Dr. Stuppy also suggests that panic attack sufferers who are thinking about initiating Zoloft treatment first identify their adrenal hormone imbalances by specialized 24-hour testing. A full evaluation of the adrenal system is called for to apply the right kinds of therapy and treatment. Then say good-bye to the chaotic, frightening episodes known as panic attacks.
As always, the first step toward recovery is recognizing the mind/body connection. In the case of Panic Disorder, people need to move beyond the thought that "panic is all in my head." Instead, embrace the importance of healing the adrenal system and be on the road to finding the right health care.
Dr. William Stuppy's clinic is located in Los Angeles, California. For information, consultation, or stress hormone test kits, call 213-250-8778, or e-mail email@example.com.
There is a complete discussion of the endocrine system's role in stress-related disorders (including Panic Disorder) in the current issue (#34) of Alternative Medicine magazine: see "Stress 101: A concise course in understanding and managing the nation's number one killer," by I. Michael Borkin, N.M.D, and William P. Stuppy, M.D.
[ Disclaimer | ]